The Niacin Rush
Your face turns flush and your skin starts to itch. Your heart begins to beat faster. The itching may be felt all across your face and extend down your arms to your fingertips.
What is going on? If you're like me you forgot what you learned in school and had to call ask-a-nurse to be reminded.
You may have taken a little too much niacin, or vitamin B-3. It's ok, you'll be fine, it will probably wear off in about half an hour.
But it can really make you scared if you don't know what is going on.
What happened? I took a niacin supplement plus brewer's yeast which itself contains lots of niacin. That was nine years ago but I still remember it like yesterday.
Niacin, also known as nicotinic acid is very necessary for your body. Niacin is needed at the cellular level. It is an important nutrient in cellular processes that create the ultimate energy currency of your body - ATP or Adenosine Triphosphate.
A deficiency in niacin can lead to pellagra, which has a number of manifestations. An inflamed tongue and irritated gastric track and colon as well as depression and hard rough skin are just some of the symptoms of this deficiency disease.
Anxiety and hallucinations are also possible symptoms of pellagra. Wide spread pellagra is no longer seen in the United States, though individual cases can still occur.
Dermatitis, dementia and diarrhea are considered the 3 Ds or the classic symptoms of pellagra.
Diets rich in meats, eggs and milk provide adequate amounts of niacin to the body. Alcoholics and diabetics are at greater risk for being deficient in niacin.
Niacin is a vitamin, it is necessary to the body for cellular processes.
Oral supplementation can reverse the less severe cases of deficiency. In severe cases there may be permanent consequences.
So the next time your face flushes and you get an itching burning sensation down to your fingertips, take a moment to reflect before you panic. Did you have too much niacin?
This article is for information purposes only. If you have or think you have a health condition, consult your physician for proper diagnoses and treatment.
Dave Snape is a health, fitness and wellness enthusiast. His website is http://tobeinformed.com
could not open XML input